Current dose of Lamictal: 600…too high?

I’ll start by saying that I have been taking Lamictal since either the end of 1996 or the beginning of 1997.  My doctor put me on it after he had me on Tegretol (as a mood stabilizer), which suddenly got funky on me.  I had some trouble with the Tegretol level spiking, and he decided to substitute Lamictal.  People noticed an improvement…sort of.  Some people got hopeful for a little while.  The Lamictal had a bit of antidepressant effect, but not enough.  I was rather sick back then.  I’ve been on Lamictal ever since.  My dose was maybe 200 mgs, but that’s just a wild guess.

Much time has passed, of course.  In 1998 I had a huge switcheroo and shocked the world by writing my first novel, going back to school, and basically proving all those hot-shot doctors that said I’d never make anything of myself wrong (they can just kiss my MFA).  At the time that I was in graduate school, my dose of Lamictal was kept the same (I think).    I believe that it was in mid-2010 that Dr. P began raising it.

It was around this time that I began to have double vision.   My eye doctor examined me and asked me if I’d had my thyroid checked recently, and yes, it turned out that my thyroid was off, so we got that straightened out, but I was still seeing double, but my eye doctor said this sometimes happens to people who are extremely nearsighted.  Prisms in my lenses, he said, are an option, but there are advantages and disadvantages to these prisms.  He gave me the rundown, and I decided I’d rather have occasional double vision.  We left it at that.

Other weird stuff has been happening.  Like this confusion in the morning.  I have a lot of trouble making decisions.  It takes forever deciding which pair of socks to put on.  I feel so befuddled that it takes forever to get showered and dressed some mornings.  This lasted about a week.

Then yesterday.  I took my morning meds.  Lately, I’ve been taking 400 mgs Lamictal in the morning and 200 mgs at night.  Why?  Because the Lamictal seems to keep me up at  night, so the less I take at night, the better.  Well, the only meds I now take in the morning are Lamictal and Synthroid.  I took these.  Forty-five minutes later, wham!  I couldn’t even walk or stand.  I fell over.  The only way I could get around was to steady myself and hold onto the wall.  This lasted a long, long time, well into the afternoon.  I didn’t put two and two together.  I had no clue that it might be from the Lamictal.  Not an inkling.

This morning, the same thing happened.  Perfect timing.  Forty-five minutes later.  It’s totally obvious now.  Could this high dose be the cause of my insomnia, too?  My mind is ticking away.  No way am I going to take any before church tomorrow, and then collapse in church!

Tonight, I am not going to take it.  I took it out of my little med compartment.  Tomorrow morning, I am not going to take it and cause a messy scene at church.  I can’t take it Monday morning because no way will I be able to hop on a bus and get to therapy at 1pm.

These are my meds: Synthroid, Trileptal, Topamax, Lamictal, Imipramine.

Yes, that’s right, three, I repeat, three anticonvulsant/mood stabilizers.  They told me at the Prestigious Boston Hospital (you probably know what hospital I’m talking about) that three is definitely, definitely, definitely more than necessary.  They also said that the interactions between three anticonvulsants is completely unknown.  Anything, they said, could happen.

9/11?

They wanted me to stop taking one of them, saying that stopping one would be no problem, that I would not get a seizure because I had two others to protect me.  I think I know which one it will be.

 

One thought on “Current dose of Lamictal: 600…too high?”

  1. Pretty nice post. I just stumbled upon your blog and wished to say that I have really enjoyed browsing26 your blog posts. In any case I’ll be subscribing to your feed and I hope you write again soon!…

Feedback and comments welcome!